Linear immunoglobulin A bullous dermatosis possibly induced by mefenamic acid

Authors

Errata

This article is corrected by:

  1. Errata: Corrigendum Volume 37, Issue 5, 504, Article first published online: 29 April 2010

Kayo Jin, M.D., Ph.D., Department of Dermatology, Hirosaki University Graduate School of Medicine, 5 Zaifu-cho, 036-8562 Hirosaki, Japan. Email: kayon@cc.hirosaki-u.ac.jp

Dear Editor,

Linear immunoglobulin A bullous dermatosis (LABD) is a relatively rare autoimmune blistering disease characterized clinically by the presence of small tense blisters and immunologically by the presence of immunoglobulin (Ig)A at the dermal–epidermal junction.1 Idiopathic, systemic disease-related and drug-related types of this disorder have been described so far.1,2 We report the first case of LABD possibly associated with mefenamic acid, which is well known to induce commonly fixed drug eruptions.

A 69-year-old Japanese woman presented with multiple blisters and erosions on her trunk, hip and thighs. She first noticed the skin eruption after taking mefenamic acid for 7 days for treatment of a common cold and the skin lesions were only a few blisters at the beginning. She visited a dermatology practitioner and a diagnosis of fixed drug eruption by mefenamic acids was made. Thus, she was given an oral antihistaminic drug and topical corticosteroid ointment. However, the eruption exacerbated and she was then referred to our clinic. Physical examination revealed some tense bullae and edematous erythema with vesiculobullae and erosions arranged annularly on her trunk, hip, thighs and upper extremities (Fig 1a,b). Mucosal lesions were not found in mucous membranes and there were no scars and milia. History taking revealed that the patient had experienced a similar eruption after taking mefenamic acids approximately 7 years before visiting us. Histological examination showed a subepidermal blister with a dense inflammatory infiltrate of lymphocytes, neutrophils and eosinophils in the edematous superficial dermis. Acantholysis and papillary abscess were not seen. All the laboratory data obtained were within normal limits.

Figure 1.

 Clinical and immunological findings. (a,b) Erythematous, erosive or scarring lesions on the abdomen and hip. (c) Deposition of immunoglobulin (Ig)A on the basement membrane zone by direct immunofluorescence (original magnification ×400). (d) Circulating IgA antibodies reacting with the epidermal side of the NaCl-split skin (arrows) (original magnification ×400).

Direct immunofluorescent study revealed linear deposits of IgA and IgG at the basement membrane zone (BMZ) (Fig 1c,d). Indirect immunofluorescence found anti-BMZ antibodies: IgA (titer 1:160) and IgG (titer 1:160). Also, indirect immunofluorescence on 1 mol/L NaCl-split human skin sections demonstrated that both IgA and IgG antibodies reacted with the epidermal side of the split (data not shown). Immunoblot analysis with human epidermal extracts failed to detect a clear band (data not shown). Enzyme-linked immunosorbent assays (ELISA) for both BP180 and BP230 were negative.

We made a diagnosis of LABD based on clinical observations and immunological results. Also, we suspected mefenamic acid as a causative drug. We started treatment of 25 mg/day prednisone and the patient showed good response when we tapered prednisone.

Linear IgA bullous dermatosis is an acquired immune-mediated subepidermal blistering disease characterized by circulating IgA autoantibodies, and now the soluble 120-kDa (LAD-1)/97-kDa (LABD97) ectodomain of BP180 is the major target of the IgA antibodies. This condition is currently classified as a pemphigoid disease, which also includes bullous pemphigoid, pemphigoid gestationis and mucous membrane pemphigoid.3 It is well known that LABD sometimes shows an antigenic heterogeneity and that some cases have demonstrated IgG as well as IgA class autoantibodies. In such cases with positive IgG, an overlap of bullous pemphigoid may be considered. In our case, this possibility was ruled out by immunoblotting and ELISA for BP180 and BP230.

There are several reports describing association of LABD with various drugs.4 The most common offending drug has been vancomycin.4,5 Drug-induced LABD has some differences when compared to the idiopathic variant. The drug-induced type tends to show the transient nature of the cutaneous symptoms, lack of mucosal or conjunctival lesions, and rapid improvement after discontinuation of the medication, and lack of circulating IgA antibodies.6–8 Our careful examination showed that this case was compatible with drug-induced LABD except for the presence of circulating IgA antibodies. However, because some drug-induced cases had circulating IgA antibodies, we thought that this case was drug-induced.9 Mefenamic acid is a widely prescribed common drug with analgesic activity and causes various clinical types of drug eruption. The most common drug eruption caused by mefenamic acid is known to be fixed drug eruption and, to the best of our knowledge, this is the first case of LABD associated with mefenamic acid. Therefore, we understand that the dermatology practitioner who first saw the patient made the diagnosis of fixed drug eruption. In fact, a generalized bullous fixed drug eruption may resemble bullous pemphigoid10 and mefenamic acid may induce bullous pemphigoid.11 Therefore, we should be aware that, even though the incidence is low, mefenamic acid can induce autoimmune blistering diseases including LABD.

Ancillary